Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 3, 2021Nelson County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jul 3, 2021, 9:14 PM CDT for Nelson County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 9:14 PM CDT (02:14 UTC)
Expired
Jul 3, 2021, 10:15 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND

County Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 58 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3383 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS83 KFGF 040214
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
914 PM CDT Sat Jul 3 2021
 
NDZ026-027-029-040315-
Nelson ND-Steele ND-Grand Forks ND-
914 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON AND NORTHWESTERN STEELE COUNTIES UNTIL 1015 PM
CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
McVille, or 40 miles southeast of Devils Lake, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kloten around 925 PM CDT.
  Aneta around 940 PM CDT.
  Logan Center around 950 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4791 9819 4785 9770 4759 9783 4764 9799
      4767 9799 4767 9807 4774 9828
TIME...MOT...LOC 0214Z 288DEG 20KT 4781 9813 

$$

VG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 3, 8:55 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 3, 8:55 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
855 PM CDT Sat Jul 3 2021

.UPDATE...
Issued at 855 PM CDT Sat Jul 3 2021

Storms have really fallen apart in the past half hour, although
showers and weaker storms over the northern Red River Valley will
likely hold together in some regard overnight...spreading through
portions of northwest Minnesota. These should be fed by a 35 knot
850mb jet and the 700/500mb short wave/earlier MCV. At this point,
it is not looking likely that much will be south of Interstate 94.
Since the lingering storms will not be very strong, rainfall
amounts will decrease...more toward the quarter inch or less
totals.

UPDATE Issued at 627 PM CDT Sat Jul 3 2021

Seems like all the action has been around an old MCV just east to
northeast of Devils Lake. Storms have been forming, decaying, and
re-forming in that area. So far, because of the lack of 0-6km
shear, these storms have been sub-severe, producing localized
heavy rain, wind gusts to 45 mph, and some pea to nickel sized
hail. There is not really much of a low level jet tonight, so
although the storms may sustain themselves, severe weather looks
minimal.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 311 PM CDT Sat Jul 3 2021

Vort / MCV with t-storms continue to move northeast with re-
development on south side where moisture inflow is esp at 850 mb
with target being Devils Lake. Question is what occurs later on
this aftn and evening. Airmass is unstable mixed layer capes of
2000 j/kg in central ND but not all that impressive into the RRV.
Southern edge of vort max/500 mb trough should trigger some storms
late aftn/eve south of current cluster and move into the RRV this
evening, but coverage and intensity is highly uncertain. As been
the case all warm season, moisture at the sfc is lacking ahead of
the system with temps reaching the low 90s in the RRV and dew pts
mixing out into the low-mid 50s in a few areas, notably northern
RRV. Whereas dew pts farther west are in the mid 60s Jamestown to
Bismarck. So ingredients there for for strong to locally severe
storms into the evening but no real surface boundary present and
location is driven more by mid and upper level features. Will need
high cores of 50 dbz to get substantial hail. Tornado threat not
non-existent, but lack of any surface boundary or wind shift may
dampen threat despite mid/upper level circulation / MCV move into
NE ND.

Drier air moves in Sunday from the west with chance for
thunderstorm development in the afternoon regulated to far eastern
fcst area. Looks warm and muggy though until west-Northwest winds
take over mid to late aftn.

.LONG TERM...(Monday through Saturday)
Issued at 311 PM CDT Sat Jul 3 2021

SUMMARY...Primary story of the long term period will be the chance
for substantial rain on Monday night into Tuesday morning,
especially across the southern Red River Valley. As a prominent
shortwave trough brings attendant isentropic ascent within a moist
airmass, the potential for substantial rain over the south valley
seems solid. Later in the period, another chance for precipitation,
although predictability is low given ensemble spread. With ridging
giving way to troughing over the northern plains, temperatures will
be much more comfortable in the 70s and 80s all week.

MONDAY NIGHT THROUGH TUESDAY...A deepening shortwave trough is
expected to develop and deepen over the northern plains early next
week. With a combination of warm air advection within the lower
levels and cyclonic vorticity advection aloft, a broad region of
ascent is expected to provide rain chances Monday night through
Tuesday morning. With PWAT values increasing to above 1" and 1.5"
and deeper saturation (a far cry from what we've seen most of the
summer), the probability for substantial precipitation amounts seems
well within the range of outcomes. On top of this, isentropic ascent
within the 300-310K levels indicate the zone of maximized ascent
will likely be in the south valley. Ensemble member spread progs the
south valley with an IQR of 0.25-0.5" across the south valley,
although convective elements with elevated instability and the hint
at frontogenetic forcing potential will facilitate the potential for
isolated higher totals. On top of this, NBM probabilities for totals
greater than 0.25" are around 50%, mainly across the south valley
where ascent will be maximized. Across the entire area,
probabilities of 0.1" precipitation are at least 50%. Luckily, with
instability scoured from the area, severe weather does not appear
likely at this time. What appears to be the most likely outcome at
this time is widespread shower and a few thunderstorms, especially
across the south valley Monday night into Tuesday morning, providing
meaningful precipitation over much the area. Although most ensemble
members do place the axis of maximum ascent and precipitation within
the south valley, there are a few members that vary with the zone of
maximum precipitation, pushing it as far north as the central Red
River Valley. While not a likely outcome, it still sits within a
reasonable range of outcomes. Within the reasonable worst case
scenario would be isolated higher totals possibly exceeding an inch
over 24 hours, although the likelihood of this being a widespread
phenomenon isn't too high.

REST OF THE PERIOD...The rest of the period will primarily be
characterized by much cooler temperatures in the 70s and 80s.
Another wave will progress through the area late in the period,
although ensemble spread remains high so predictability is rather
low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 627 PM CDT Sat Jul 3 2021

Really unsure what to do with the storms in the next 0-6 hours, so
left them out of the TAFs. Will update when something becomes more
likely. Otherwise, outside of any thunderstorm activity, not
expecting any ceiling issues. The gusty south winds will decrease
overnight, then expect a slowly shifting west to northwest wind on
Sunday. The northwest winds will become gusty by Sunday afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...Perroux
AVIATION...Godon
Hazardous weather outlook, Jul 3, 5:38 AM CDT, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
538 AM CDT Sat Jul 3 2021

NDZ006>008-014>016-024-026>030-038-039-049-052-054-041045-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Western Walsh-
538 AM CDT Sat Jul 3 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Near record highs are expected this afternoon. Strong to severe
thunderstorms will bring a risk of hail up to one inch and
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near record highs Sunday could bring heat related impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-040-NDZ053-041045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
538 AM CDT Sat Jul 3 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Near record highs are expected this afternoon. Scattered
thunderstorms are expected during the evening and overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near record highs Sunday could bring heat related impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 3, 7:44 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
744 PM CDT SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     25 E NEW ROCKFORD       47.68N 98.60W
07/03/2021  M63 MPH          EDDY               ND   MESONET

            VIA MCHENRY NDAWN.

&&
Local storm report, Jul 3, 7:50 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
750 PM CDT SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     5 N ADAMS               48.49N 98.07W
07/03/2021  M62 MPH          WALSH              ND   MESONET

            10 METER GUST OF 62MPH. COURTESY OF NDAWN.

&&
Special weather statement, Jul 3, 8:26 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
826 PM CDT Sat Jul 3 2021

NDZ026>030-040230-
Griggs ND-Nelson ND-Steele ND-Traill ND-Grand Forks ND-
826 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAND FORKS...
SOUTHEASTERN NELSON...NORTHWESTERN TRAILL...GRIGGS AND STEELE
COUNTIES UNTIL 930 PM CDT...

At 825 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Logan Center to Sharon to near Glenfield.
Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Logan Center, Sharon and Finley around 830 PM CDT.
  Kempton around 840 PM CDT.
  Golden Lake, Northwood and Sutton around 845 PM CDT.
  Revere around 855 PM CDT.
  Hatton around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4752 9850 4762 9796 4787 9787 4772 9698
      4742 9709 4726 9753 4725 9846 4725 9847
      4732 9847 4733 9850
TIME...MOT...LOC 0125Z 285DEG 29KT 4778 9781 4760 9787 4746 9863

JR
Local storm report, Jul 3, 8:31 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
831 PM CDT SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     5 WSW NORTHWOOD         47.71N 97.67W
07/03/2021  M61 MPH          GRAND FORKS        ND   MESONET

            61MPH GUST. REPORTED BY A PERSONAL WEATHER
            STATION.

&&
Local storm report, Jul 3, 8:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
834 PM CDT SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     6 SW LOGAN CENTER       47.74N 97.90W
07/03/2021  M61 MPH          NELSON             ND   MESONET

            61MPH WIND GUST REPORTED FROM A PWS.

&&
Special weather statement, Jul 3, 9:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
914 PM CDT Sat Jul 3 2021

NDZ026-027-029-040315-
Nelson ND-Steele ND-Grand Forks ND-
914 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON AND NORTHWESTERN STEELE COUNTIES UNTIL 1015 PM
CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
McVille, or 40 miles southeast of Devils Lake, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kloten around 925 PM CDT.
  Aneta around 940 PM CDT.
  Logan Center around 950 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4791 9819 4785 9770 4759 9783 4764 9799
      4767 9799 4767 9807 4774 9828
TIME...MOT...LOC 0214Z 288DEG 20KT 4781 9813

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:21 PM CDTSpecial Weather StatementFGFEddy, Nelson24 min
Jul 3, 7:31 PM CDTSevere Thunderstorm WarningFGFEddy, Grand Forks, Griggs, Nelson, Steele59 min
Jul 3, 8:26 PM CDTSpecial Weather StatementFGFGriggs, Steele, Traill64 min
Jul 3, 9:21 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele24 min
Jul 4, 2:42 AM CDTSpecial Weather StatementFGFWadena48 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.